Hail, Jewell
- When
- August 4, 3:07 AM CST
- Where
- Jewell County, 4.66 mi NNE of Lovewell
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 39.930, -97.940
An upper level disturbance crossing the Plains aided in the developement of a MCS, which continued on through the overnight hours as it pushed east into an area of greater instability. This system brought thunderstorms into North Central Kansas during the early morning hours, with one becoming severe in Jewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance crossing the Plains aided in the developement of a MCS, which continued on through the overnight hours as it pushed east into an area of greater instability. This system brought thunderstorms into North Central Kansas during the early morning hours, with one becoming severe in Jewell County. Nickel to quarter size hail was reported with this storm east of Webber.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 11:58 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1258 AM CDT TUE AUG 4 2009 .AVIATION...06Z KGRI TAF. THE BIG ISSUE OF THE NIGHT IS A GROUP OF STORMS HEADING SOUTHEAST TOWARD THE TERMINAL. THINK THIS DESERVES A FROM GROUP...WITH AN OUTSIDE SHOT AT SOME STRONG WIND AND PERHAPS SOME HAIL. ANOTHER ROUND OF CONVECTION IS ONCE AGAIN POSSIBLE TUESDAY EVENING. && .PREV DISCUSSION... /ISSUED 606 PM CDT MON AUG 3 2009/ AVIATION...TRICKY FORECAST FOR THE 00Z WITH THE MAIN ISSUE BEING WHETHER OR NOT THUNDERSTORMS WILL MOVE INTO KGRI DURING THE PERIOD. A COUPLE OF DIFFERENT THINGS COULD TRY TO SPARK A FEW THUNDERSTORMS TONIGHT. A WEAK FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA IS ONE SUCH FEATURE...WHILE AN UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHERN SOUTH DAKOTA IS ANOTHER. SHORT RANGE MODEL SOLUTIONS ARE ALL OVER THE PLACE IN REGARDS TO WHETHER OR NOT ANY STORMS MAY REACH KGRI...AND IN THE END HAVE OPTED TO PLAY THE ODDS AND GO WITH THE 15Z SREF WHICH KEEPS THE CHANCE OF RAIN AT KGRI AT LESS THAN 20 PERCENT THROUGH THE PERIOD. WILL KEEP IT DRY AT KGRI FOR NOW...AND WATCH HOW THINGS PROGRESS TONIGHT. THAT BEING SAID...GENERALLY THINK THE BEST CHANCE OF THUNDERSTORMS FOR KGRI WOULD COME IF STORMS CAN DEVELOP ACROSS NORTHERN NEBRASKA AND THEN MOVE SOUTHEAST TOWARDS KGRI. WINDS WILL PRIMARILY BE FROM THE EAST/NORTHEAST THROUGH THE PERIOD. PREV DISCUSSION... /ISSUED 323 PM CDT MON AUG 3 2009/ SHORT TERM...THROUGH TUESDAY NIGHT. HARD FORECAST TO REALLY PIN DOWN JUST WHAT MAY HAPPEN OVER OUR CWFA WITH SUCH WARM AIR ALOFT IN PLACE. CURRENTLY WEAK FRONTAL BOUNDARY IS LOCATED ALONG THE KANSAS/NEBRASKA BORDER AREA. DEWPOINTS/MOISTURE HAVE INCREASED SUBSTANTIALLY AGAIN TODAY ON THE TOP SIDE OF THE FRONT...AND ARE AROUND 70 DEGREES. WEAK MID LEVEL INSTABILITY CONTINUES TO LINGER OVER THE FAR NORTHERN CWFA...LIKELY NEAR THE SHARP H7 THERMAL GRADIENT. WAVE IMAGERY CONTINUES TO DEPICT A SOLDI SHORTWAVE IN THE BLACK HILLS...AND MOVING EAST SOUTHEAST. AS MENTIONED...THE DIFFICULTY OF THE FORECAST IS JUST WHERE AND WHEN STORMS MAY DEVELOP. ONE AREA OF CONCERN IS ALONG THE FRONT... ALTHOUGH CONVERGENCE IS WEAKISH AND CAPPING STRONG. STILL THAT KEEPS THE SOUTHERN/SOUTHEAST CWFA IN PLAY. ONE MORE LIKELY SCENARIO IS THE WAVE TO THE NORTHWEST SPARKING STORMS WEST OF VALENTINE... WHICH WOULD MOVE EAST SOUTHEAST...AND MAY BE ABLE TO MIGRATE INTO THE NORTHERN CWFA. UNFORTUNATELY...WITHS SUCH EXTREME INSTABILITY AROUND...ANY STORMS IN THE WOULD BE SEVERE FOR A TIME. HAVE KEPT 20 TO 30 PERCENT RAIN CHANCE IN THERE FOR THE CWFA TO MAKE SURE ALL BASES ARE COVERED. TUESDAY IS TRICKY...NOT KNOWING JUST WHAT/IF ANY CONVECTION WILL BE AROUND...OR IF THE CWFA WILL BE INFLUENCED BY CONVECTIVE OUTFLOW. MUCH OF THE DAY LOOKS DRY IN GENERAL BEFORE THE NEXT WAVE COULD TRIGGER MORE STORMS TUESDAY NIGHT FROM THE WEST. LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES EARLY ON...THEN TO THE WARM UP EXPECTED LATER ON IN THE LONG TERM PERIOD. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA STILL LOOK TO BE CONFINED TO THE WEDNESDAY THROUGH THURSDAY NIGHT TIMEFRAME. NO SIGNIFICANT CHANGES WHEN LOOKING AT THE UPPER LEVEL PATTERN COMPARED TO THE LAST SEVERAL DAYS...WITH THE MAIN RIDGE AXIS REMAINING ANCHORED OVER THE ROCKIES THROUGH MOST OF THE DAY ON THURSDAY. LATER IN THE DAY AND INTO THURSDAY NIGHT...MODELS IN PRETTY GOOD AGREEMENT SHOWING THE UPPER LEVEL LOW PRESSURE SYSTEM WHICH HAD BEEN OFF THE WEST COAST CONTINUING TO SHIFT EAST ACROSS CALIFORNIA...SHIFTING THE RIDGE AXIS FURTHER EAST ONTO THE PLAINS. FLOW OVER THE CWA STARTS OFF NORTHWESTERLY AND GRADUALLY BECOMES MORE ZONAL...AND HAS BEEN THE CASE...ADDITIONAL WEAK MID/UPPER LEVEL WAVES ARE EXPECTED TO CROSS THROUGH THE REGION. AT THE SURFACE...MODELS CONTINUE TO SHOW LOW PRESSURE DEVELOPING OVER THE HIGH PLAINS/ESP OVER WNW KS...WITH A FRONTAL BOUNDARY DRAPED TO THE EAST. STILL SOME UNCERTAINTIES WITH THE EXACT PLACEMENT OF THE BOUNDARY...BUT WITH IT IN THE AREA AND WITH ANY UPPER LEVEL WAVES PASSING OVERHEAD...COULDNT COMPLETELY RULE OUT PRECIPITATION CHANCES. KEPT POPS ON THE LOW SIDE UNTIL MORE CONFIDENCE CAN BE GAINED...AND IS LOOKING TO BE MORE SCATTERED IN NATURE VS ANYTHING WIDESPREAD. HAVE DRY FORECAST GOING FOR FRIDAY AND ON INTO EARLY NEXT WEEK...WITH A TRANSITION FROM ZONAL TO SOUTHWESTERLY FLOW ACROSS THE REGION IN THE UPPER LEVELS. UPPER LEVEL LOW/TROUGH SYSTEM CONTINUES TO SHIFT EAST FROM THE WEST COAST...THUS PUSHING THE RIDGE AXIS FURTHER EAST ACROSS THE COUNTRY. THE MAIN SHIFT OF THE RIDGE AXIS LOOKS TO COME FRIDAY...AND BY THE TIME THE WEEKEND ROLLS AROUND SITS EAST OF THE MO RIVER. THIS LOOKS TO BE THE GENERAL IDEA THROUGH THE REST OF THE WEEKEND AND INTO MONDAY...AND MODELS IN DECENT AGREEMENT. THERE IS SOME HINT AT PRECIPITATION DEVELOPING ON SUNDAY WITH A MID LEVEL WAVE MOVING INTO THE AREA...BUT WITH IT BEING DAY 6 DECIDED TO KEEP DRY TO SEE IF THIS IS A PERSISTENT FEATURE. AS FAR AS TEMPERATURES GO...WARMING TREND WELL AGREED UPON BETWEEN MODELS. WIDESPREAD HIGH TEMPERATURES WELL INTO THE 90S EXPECTED BY THE END OF THE WEEKEND AND INTO THE WEEKEND...QUITE A CHANGE FROM THE PAST FEW WEEKS...WITH LOWER 100S CURRENTLY FORECAST ACROSS THE SOUTH. AS THIS TIME GETS A LITTLE CLOSER...WILL CONTINUE TO MONITOR POTENTIAL NEED FOR SOME KIND OF HEADLINE AS HEAT INDICES IN THE LOWER/MID 100S LOOK POSSIBLE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 128 AM CDT TUE AUG 4 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 128 AM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE ACROSS A BIG PORTION OF THE OUTLOOK AREA OVERNIGHT. STORMS ALONG THIS LINE MAY BE SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE ARE CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA TUESDAY NIGHT THROUGH THURSDAY NIGHT. COVERAGE OF THUNDERSTORMS THROUGH THAT PERIOD WILL LIKELY BE SMALL...BUT IF STORMS DEVELOP...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS. THE WEEK AHEAD WILL BE VERY WARM TO HOT AT TIMES...ESPECIALLY OVER FAR SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS. AS TEMPERATURES RISE AND HUMIDITIES INCREASE...SO TOO WILL HEAT INDEX VALUES DURING THE AFTERNOON AND EVENINGS HOURS. PEOPLE SHOULD REMAIN AWARE THAT HEAT INDEX VALUES MAY TOP 100 DEGREES AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
324 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM TSTM WND GST 7 S GRAND ISLAND 40.82N 98.37W
08/04/2009 M54 MPH HALL NE DEPT OF HIGHWAYS
NDOR ROAD SENSOR. I-80 MILE POST 314.
&&
LEWPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
327 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL 2 NW BELOIT 39.49N 98.13W
08/03/2009 M0.75 INCH MITCHELL KS TRAINED SPOTTER
DIME SIZE HAIL.
1005 PM HAIL 2 NW BELOIT 39.49N 98.13W
08/03/2009 M1.00 INCH MITCHELL KS TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL...MOSTLY NICKELS.
0125 AM TSTM WND GST GOTHENBURG 40.93N 100.16W
08/04/2009 E60.00 MPH DAWSON NE TRAINED SPOTTER
WINDS ESTIMATED AT 50 TO 60 MPH
0139 AM TSTM WND GST ARCADIA 41.42N 99.13W
08/04/2009 M50.00 MPH VALLEY NE DEPT OF HIGHWAYS
NDOR ROAD SENSOR ON HIGHWAY 70.
0142 AM TSTM WND GST LEXINGTON 40.78N 99.74W
08/04/2009 M59.00 MPH DAWSON NE AWOS
0202 AM TSTM WND GST MILLER 40.93N 99.39W
08/04/2009 M50.00 MPH BUFFALO NE DEPT OF HIGHWAYS
NDOR ROAD SENSOR.
0203 AM TSTM WND GST ARAPAHOE 40.31N 99.90W
08/04/2009 M48.00 MPH FURNAS NE DEPT OF HIGHWAYS
NDOR ROAD SENSOR. U.S. 283 AT MILEPOST 19.5.
0206 AM HAIL BERTRAND 40.53N 99.63W
08/04/2009 E0.88 INCH PHELPS NE LAW ENFORCEMENT
0208 AM TSTM WND GST LOOMIS 40.48N 99.51W
08/04/2009 E50.00 MPH PHELPS NE EMERGENCY MNGR
GUST TO 50MPH AND HEAVY RAIN.
0213 AM TSTM WND GST 2 NE HOLDREGE 40.46N 99.35W
08/04/2009 M48.00 MPH PHELPS NE AWOS
HOLDREGE BREWSTER FIELD.
0218 AM TSTM WND GST 4 NE KEARNEY 40.74N 99.03W
08/04/2009 M52.00 MPH BUFFALO NE AWOS
KEARNEY REGIONAL AIRPORT.
0220 AM TSTM WND GST HOLDREGE 40.44N 99.38W
08/04/2009 M63.00 MPH PHELPS NE AWOS
HOLDREGE BREWSTER FIELD.
0223 AM TSTM WND GST 1 SW WILCOX 40.35N 99.18W
08/04/2009 M62.00 MPH PHELPS NE FIRE DEPT/RESCUE
MEASURED 1S 1W OF WILCOX BY FIRE DEPT. AT 243 AM NNW WIND
SUSTAINED AT 40 MPH WITH RW+.
0228 AM TSTM WND GST RAGAN 40.31N 99.29W
08/04/2009 E55.00 MPH HARLAN NE TRAINED SPOTTER
50-55 MPH WINDS REPORTED BY SPOTTERS IN RAGAN AND WILCOX
0245 AM TSTM WND GST 3 S SHELTON 40.74N 98.73W
08/04/2009 M49.00 MPH BUFFALO NE DEPT OF HIGHWAYS
NDOR. I-80 MILEPOST 291.
0255 AM TSTM WND GST HASTINGS 40.59N 98.39W
08/04/2009 M62.00 MPH ADAMS NE ASOS
HASTINGS MUNICIPAL AIRPORT.
0258 AM TSTM WND GST CAMPBELL 40.30N 98.73W
08/04/2009 M45.00 MPH FRANKLIN NE DEPT OF HIGHWAYS
NDOR ROAD SENSOR. HIGHWAY 4 MILEPOST 50.
0300 AM TSTM WND GST GRAND ISLAND 40.92N 98.37W
08/04/2009 E60.00 MPH HALL NE TRAINED SPOTTER
0301 AM TSTM WND GST 7 S GRAND ISLAND 40.82N 98.37W
08/04/2009 M54.00 MPH HALL NE DEPT OF HIGHWAYS
NDOR ROAD SENSOR. I-80 MILE POST 314.
&&
LEWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
330 AM CDT TUE AUG 4 2009
NEZ049-064-076-077-040900-
CLAY-FILLMORE-POLK-YORK-
330 AM CDT TUE AUG 4 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHEASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA
YORK COUNTY IN EAST CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF YORK.
NORTHEASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
NORTHERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
AT 330 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
CLARKS TO BENEDICT TO YORK TO LUSHTON...AND MOVING EAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
THAYER BY 340 AM CDT
WACO BY 345 AM CDT
OSCEOLA BY 350 AM CDT
SHELBY BY 400 AM CDT
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 344 AND 365.
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4063 9741 4063 9794 4070 9789 4070 9782
4079 9782 4092 9771 4104 9767 4123 9765
4123 9736 4070 9736
TIME...MOT...LOC 0831Z 270DEG 24KT 4118 9770 4103 9754
4091 9759 4071 9776PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
340 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM TSTM WND DMG HASTINGS 40.59N 98.39W
08/04/2009 ADAMS NE BROADCAST MEDIA
POWER POLE DOWN IN EASTERN HASTINGS NEAR DELAWARE AVE
SOME POWER OUTAGES. REPORTED BY KHAS-TV EMPLOYEE.
&&
LEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM HAIL 5 SW YORK 40.82N 97.66W
08/04/2009 E1.00 INCH YORK NE TRAINED SPOTTER
&&
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
350 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 3 SW HENDERSON 40.75N 97.85W
08/04/2009 HAMILTON NE PUBLIC
TIME APPROX. 1.5 TO 2 INCH TREE LIMBS DOWN. ESTIMATED
WIND GUSTS TO 60+ MPH. RW+ SOME HAIL SIZE UNKNOWN.
&&
LEWThe Grand Island radar (KUEX), 61 km away, was scanning. The volume nearest the first event began at 09:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193968.